Today’s pearl highlights two interactions that are important for Emergency Medicine clinicians to know.
What are the risks? How common are they?
Sulfamethoxazole/Trimethoprim (TMP-SMX) interacts with multiple medications to varying degrees. Below we will discuss two of the more relevant ones to keep an eye out for.
- Hypoglycemia from TMP-SMX + Sulfonylurea. Sulfonylureas are commonly used in the management of type 2 diabetes mellitus. They can cause hypoglycemia on their own, but TMP-SMX inhibits their metabolism (CYP2C9). The odds ratio in most studies is about 2.5 with a NNH of 133 (Parekh 2014, Pilla 2020, Tan 2015, Schelleman 2010).
Take home points: Keep a look out for this interaction in patients presenting to the ED with hypoglycemia on sulfonylureas and a ‘new’ antibiotic. Also be cautious of prescribing TMP-SMX to patients on sulfonylureas.
- Hyperkalemia from TMP-SMX + ACE-Inhibitor/Angiotensin Receptor Blocker. In older adults receiving angiotensin converting enzyme inhibitors (ACE-I) or angiotensin receptor blockers (ARB), the administration of TMP-SMX increases risk of sudden death (Fralick 2014). Hyperkalemia is the suspected cause (Antoniou 2010). Compared to amoxicillin, TMP-SMX was associated with an increased risk of sudden death (adjusted odds ratio 1.38, 95% confidence interval 1.09 to 1.76) within 7 days of exposure to the antibiotic.
Take home points: In patients ≥ 65 years old on an ACE-I or ARB, consider alternatives to TMP-SMX if antibiotics are indicated. If TMP-SMX is the only option, arrange for potassium monitoring as an outpatient.